Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Invariance and stability of almost-orthogonal systems


Author: Michael Wilson
Journal: Trans. Amer. Math. Soc. 368 (2016), 2515-2546
MSC (2010): Primary 42B25; Secondary 42B20
DOI: https://doi.org/10.1090/tran/6433
Published electronically: August 18, 2015
MathSciNet review: 3449247
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ \alpha >0$, let $ \mathcal {C}_\alpha $ be the uniformly (norm $ \leq 1$) $ \alpha $-Hölder continuous functions with supports contained in the unit ball of $ \mathbf {R}^d$. Let $ \{\phi ^{(Q)}\}\subset \mathcal {C}_\alpha $ be any family indexed over the dyadic cubes $ Q$. If $ x_Q$ is the center of $ Q$ and $ \ell (Q)$ is its sidelength, we define $ z_Q\equiv (x_Q,\ell (Q)/2)$, and we set:

$\displaystyle \phi ^{(Q)}_{z_Q}(x)\equiv \phi ^{(Q)}(2(x-x_Q)/\ell (Q)).$

We show that if $ \mu $ is a Muckenhoupt $ A_\infty $ measure, then the family $ \{\phi ^{(Q)}_{z_Q}\!/\vert Q\vert ^{1/2}\}$ is almost-orthogonal in $ L^2$ (Lebesgue measure) if and only if the family
$ \{\phi ^{(Q)}_{z_Q}/\mu (Q)^{1/2}\}$ is almost-orthogonal in $ L^2(\mu )$; where we say a family $ \{\psi _k\}$ is almost-orthogonal in $ L^2(\nu )$ if there is an $ R<\infty $ such that, for all finite subsets $ \mathcal {F} \subset \{\psi _k\}$ and all linear sums $ \sum _{k:\,\psi _k\in \mathcal {F}} \lambda _k\psi _k$,

$\displaystyle \int \left \vert \sum _{k:\,\psi _k\in \mathcal {F}}\lambda _k\ps... ...eq R\sum _{k:\,\psi _k\in \mathcal {F}}\left \vert {\lambda _k}\right \vert ^2.$

We show that if $ \mu $ is a doubling measure, then $ \mu \in A_\infty $ is necessary for this equivalence. We show that almost-orthogonal expansions of $ \mu $-based Calderón-Zygmund singular integral operators are stable with respect to small dilation/translation errors in their generating kernels if the measure $ \mu $ is $ A_\infty $.

References [Enhancements On Off] (What's this?)

  • [1] S.-Y. A. Chang, J. M. Wilson, and T. H. Wolff, Some weighted norm inequalities concerning the Schrödinger operators, Comment. Math. Helv. 60 (1985), no. 2, 217-246. MR 800004 (87d:42027), https://doi.org/10.1007/BF02567411
  • [2] Sagun Chanillo and Richard L. Wheeden, Some weighted norm inequalities for the area integral, Indiana Univ. Math. J. 36 (1987), no. 2, 277-294. MR 891775 (88e:42036), https://doi.org/10.1512/iumj.1987.36.36016
  • [3] R. R. Coifman and C. Fefferman, Weighted norm inequalities for maximal functions and singular integrals, Studia Math. 51 (1974), 241-250. MR 0358205 (50 #10670)
  • [4] David V. Cruz-Uribe, José Maria Martell, and Carlos Pérez, Weights, extrapolation and the theory of Rubio de Francia, Operator Theory: Advances and Applications, vol. 215, Birkhäuser/Springer Basel AG, Basel, 2011. MR 2797562 (2012f:42001)
  • [5] Ingrid Daubechies, Ten lectures on wavelets, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 61, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992. MR 1162107 (93e:42045)
  • [6] Guy David and Jean-Lin Journé, A boundedness criterion for generalized Calderón-Zygmund operators, Ann. of Math. (2) 120 (1984), no. 2, 371-397. MR 763911 (85k:42041), https://doi.org/10.2307/2006946
  • [7] Javier Duoandikoetxea, Fourier analysis, Graduate Studies in Mathematics, vol. 29, American Mathematical Society, Providence, RI, 2001. Translated and revised from the 1995 Spanish original by David Cruz-Uribe. MR 1800316 (2001k:42001)
  • [8] C. Fefferman and E. M. Stein, Some maximal inequalities, Amer. J. Math. 93 (1971), 107-115. MR 0284802 (44 #2026)
  • [9] R. A. Fefferman, C. E. Kenig, and J. Pipher, The theory of weights and the Dirichlet problem for elliptic equations, Ann. of Math. (2) 134 (1991), no. 1, 65-124. MR 1114608 (93h:31010), https://doi.org/10.2307/2944333
  • [10] José García-Cuerva and José L. Rubio de Francia, Weighted norm inequalities and related topics, North-Holland Mathematics Studies, vol. 116, North-Holland Publishing Co., Amsterdam, 1985. Notas de Matemática [Mathematical Notes], 104. MR 807149 (87d:42023)
  • [11] Loukas Grafakos, Modern Fourier analysis, 2nd ed., Graduate Texts in Mathematics, vol. 250, Springer, New York, 2009. MR 2463316 (2011d:42001)
  • [12] Michael Frazier (personal communication).
  • [13] F. John and L. Nirenberg, On functions of bounded mean oscillation, Comm. Pure Appl. Math. 14 (1961), 415-426. MR 0131498 (24 #A1348)
  • [14] Benjamin Muckenhoupt and Richard L. Wheeden, Weighted bounded mean oscillation and the Hilbert transform, Studia Math. 54 (1975/76), no. 3, 221-237. MR 0399741 (53 #3583)
  • [15] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [16] Elias M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, vol. 43, Princeton University Press, Princeton, NJ, 1993. With the assistance of Timothy S. Murphy; Monographs in Harmonic Analysis, III. MR 1232192 (95c:42002)
  • [17] Philippe Tchamitchian, Wavelets and differential operators, Different perspectives on wavelets (San Antonio, TX, 1993) Proc. Sympos. Appl. Math., vol. 47, Amer. Math. Soc., Providence, RI, 1993, pp. 77-88. MR 1267998 (95j:35012), https://doi.org/10.1090/psapm/047/1267998
  • [18] Michael Wilson, Weighted Littlewood-Paley theory and exponential-square integrability, Lecture Notes in Mathematics, vol. 1924, Springer, Berlin, 2008. MR 2359017 (2008m:42034)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B25, 42B20

Retrieve articles in all journals with MSC (2010): 42B25, 42B20


Additional Information

Michael Wilson
Affiliation: Department of Mathematics, University of Vermont, Burlington, Vermont 05405

DOI: https://doi.org/10.1090/tran/6433
Keywords: Littlewood-Paley theory, almost-orthogonality, weighted norm inequality, bounded mean oscillation, singular integral operators
Received by editor(s): February 4, 2013
Received by editor(s) in revised form: January 21, 2014
Published electronically: August 18, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society